Alert archive / Oregon / High Surf Advisories in 2009

High Surf Advisory 13, NWS Medford, OR

December 25, 2009Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Dec 25, 2009, 1:30 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 26, 2009, 9:00 AM PST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2009, 1:30 PM PST (21:30 UTC)
In effect from
Dec 26, 2009, 9:00 AM PST
Expired
Dec 27, 2009, 6:56 PM PST
In force
34 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KMFR 252130
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
130 PM PST FRI DEC 25 2009


ORZ021-022-260530-
/O.NEW.KMFR.SU.Y.0013.091226T1700Z-091228T0000Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
130 PM PST FRI DEC 25 2009

...HIGH SURF ADVISORY IN EFFECT FROM 9 AM SATURDAY TO 4 PM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 9 AM SATURDAY TO 4 PM PST
SUNDAY. 

A LARGE LONG PERIOD SWELL WILL ARRIVE SATURDAY MORNING AND 
PERSIST THROUGH SUNDAY AFTERNOON. SWELLS UP TO 17 FEET AT 16 SECONDS
WILL CAUSE HIGH SURF WITH LARGE AND DANGEROUS BREAKING WAVES AND
A POWERFUL UNDERTOW ALONG BEACHES AND JETTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
7 follow-up statements
000 
WHUS46 KMFR 260443
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
843 PM PST FRI DEC 25 2009

ORZ021-022-261400-
/O.CON.KMFR.SU.Y.0013.091226T1700Z-091228T0000Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
843 PM PST FRI DEC 25 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM SATURDAY TO
4 PM PST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM SATURDAY TO 4 PM
PST SUNDAY. 

A LARGE LONG PERIOD SWELL WILL ARRIVE SATURDAY MORNING AND
PERSIST THROUGH SUNDAY AFTERNOON. SWELLS UP TO 18 FEET AT 17 SECONDS
WILL CAUSE HIGH SURF WITH LARGE AND DANGEROUS BREAKING WAVES AND A
POWERFUL UNDERTOW ALONG BEACHES AND JETTIES. BY SUNDAY AFTERNOON
WAVES DROP BELOW ADVISORY CRITERIA AT 13 FEET WITH A 15 SECOND PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

NK
000 
WHUS46 KMFR 261159
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
359 AM PST SAT DEC 26 2009

ORZ021-022-262300-
/O.CON.KMFR.SU.Y.0013.091226T1700Z-091228T0000Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
359 AM PST SAT DEC 26 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
4 PM PST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
4 PM PST SUNDAY. 

A LARGE LONG PERIOD SWELL WILL ARRIVE SATURDAY MORNING AND
PERSIST THROUGH SUNDAY AFTERNOON. SWELLS UP TO 18 FEET AT
17 SECONDS WILL CAUSE HIGH SURF WITH LARGE AND DANGEROUS BREAKING
WAVES AND A POWERFUL UNDERTOW ALONG BEACHES AND JETTIES. BY
SUNDAY AFTERNOON WAVES DROP BELOW ADVISORY CRITERIA AT 13 FEET
WITH A 15 SECOND PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

SPILDE
000 
WHUS46 KMFR 262233
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
233 PM PST SAT DEC 26 2009

ORZ021-022-270645-
/O.CON.KMFR.SU.Y.0013.000000T0000Z-091228T0000Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
233 PM PST SAT DEC 26 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY. 

A LARGE LONG PERIOD SWELL WILL ARRIVE THIS EVENING AND
PERSIST THROUGH SUNDAY AFTERNOON. SWELLS UP TO 18 FEET AT
17 SECONDS WILL CAUSE HIGH SURF WITH LARGE AND DANGEROUS BREAKING
WAVES AND A POWERFUL UNDERTOW ALONG BEACHES AND JETTIES. BY
SUNDAY AFTERNOON WAVES DROP BELOW ADVISORY CRITERIA AT 13 FEET
WITH A 15 SECOND PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
000 
WHUS46 KMFR 270613
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1013 PM PST SAT DEC 26 2009

ORZ021-022-271700-
/O.CON.KMFR.SU.Y.0013.000000T0000Z-091228T0000Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1013 PM PST SAT DEC 26 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY. 

A LARGE LONG PERIOD SWELL IS ARRIVING TONIGHT AND WILL PERSIST
THROUGH SUNDAY AFTERNOON. SWELLS UP TO 16 FEET AT 17 SECONDS WILL
CAUSE HIGH SURF WITH LARGE AND DANGEROUS BREAKING WAVES AND A
POWERFUL UNDERTOW ALONG BEACHES AND JETTIES. BY SUNDAY AFTERNOON
WAVES DROP BELOW ADVISORY CRITERIA AT 13 FEET WITH A 15 SECOND
PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

NK
000 
WHUS46 KMFR 271104
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
304 AM PST SUN DEC 27 2009

ORZ021-022-271915-
/O.EXT.KMFR.SU.Y.0013.000000T0000Z-091228T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
304 AM PST SUN DEC 27 2009

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 10 PM PST THIS
EVENING. 

A LARGE LONG PERIOD SWELL IS ARRIVING TONIGHT AND WILL PERSIST
THROUGH THIS EVENING. SWELLS UP TO 15 FEET AT 16 SECONDS WILL
CAUSE HIGH SURF WITH LARGE AND DANGEROUS BREAKING WAVES AND A
POWERFUL UNDERTOW ALONG BEACHES AND JETTIES. THE BREAKERS WILL BE
AROUND 23 FEET. BY THIS EVENING WAVES WILL DECREASE IN HEIGHT BUT
CAUTION SHOULD ALWAYS BE EXERCISED AT THE BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

LOVEGROVE
000 
WHUS46 KMFR 272012
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1212 PM PST SUN DEC 27 2009

ORZ021-022-280415-
/O.CON.KMFR.SU.Y.0013.000000T0000Z-091228T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1212 PM PST SUN DEC 27 2009

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING. 

A LARGE LONG PERIOD SWELL HAS REACHED THE COAST AND WILL PERSIST
THROUGH THIS EVENING. SWELLS UP TO 15 FEET AT 16 SECONDS WILL
CAUSE HIGH SURF WITH LARGE AND DANGEROUS BREAKING WAVES AND A
POWERFUL UNDERTOW ALONG BEACHES AND JETTIES. THE BREAKERS WILL BE
AROUND 23 FEET. BY THIS EVENING WAVES WILL DECREASE IN HEIGHT BUT
CAUTION SHOULD ALWAYS BE EXERCISED AT THE BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
000 
WHUS46 KMFR 280256
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
656 PM PST SUN DEC 27 2009

ORZ021-022-280400-
/O.CAN.KMFR.SU.Y.0013.000000T0000Z-091228T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
656 PM PST SUN DEC 27 2009

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH
SURF ADVISORY. 

SWELL HAS DIMINISHED TO ABOUT 12 FEET WITH A 14 SECOND PERIOD AND
SEAS HAVE DROPPED BELOW ADVISORY CRITERIA.

$$

NK

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Dec 25, 9:08 AM PST, 4 hours 22 minutes earlier.

Area forecast discussion, Dec 25, 9:08 AM PST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
908 AM PST FRI DEC 25 2009

.DISCUSSION...WE HAVENT HAD WORD OF FOG SEEDING THIS MORNING AT
THE MEDFORD AIRPORT...BUT THATS CERTAINLY WHAT IT APPEARS LIKE AS
A DUSTING SNOW HAS BLANKETED THE AREA JUST IN TIME FOR CHRISTMAS.

STRONG HIGH PRESSURE WILL MAINTAIN A GRIP ON THE REGION TODAY WITH
SIMILAR CONDITIONS TO THURSDAY - LASTING LOW CLOUDS AND FOG FOR
THE LOWEST ELEVATIONS WEST OF THE CASCADES...AND POOR VENTILATION
IN ALL VALLEYS. MEANWHILE...THE MOUNTAINS WILL HAVE SUNNY AND MILD
WEATHER...WITH READINGS NEAR 50 DEGREES AT ELEVATIONS BETWEEN
4000 AND 5000 FEET.

NO CHANGES ARE NECESSARY FOR THE MORNING FORECAST. CHALLENGES FOR
THE AFTERNOON PACKAGE INCLUDE TEMPERATURES IN THIS INVERSION
SCENARIO...AND REFINING THE PRECIPITATION PROBABILITIES FOR LATER
SATURDAY THROUGH SUNDAY AND A SHORT WAVE LIFTS NORTH ACROSS THE
AREA. THIS SYSTEM APPEARS TO BE A FAIRLY GOOD CANDIDATE TO AIM
DRIER IN MANY INLAND AREAS CONSIDERING THE STRONG AND DRY RIDGE
THAT HAS BEEN IN PLACE...AND THE DOWNSLOPING AND SOUTHEAST FLOW
THAT WILL OCCUR. THE BEST CHANCES WILL BE ACROSS THE COAST RANGE
AND THE UPSLOPE AREAS OF SISKIYOU COUNTY.

LOOKS LIKE A SOMEWHAT UNSETTLED WESTERLY FLOW TRIES TO DEVELOP
AFTER MONDAY. STAVISH

&&

.AVIATION...IF CONDITIONS WILL MAINTAIN ACROSS THE VALLEYS WEST OF
THE CASCADES THIS MORNING WITH LITTLE AFTERNOON IMPROVEMENT. VFR
ELSEWHERE. SIMILAR CONDITIONS TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...AIR STAGNATION ADVISORY UNTIL 4 PM PST SATURDAY FOR ORZ023-
     ORZ024-ORZ025-ORZ026-ORZ029-ORZ030-ORZ031.
     DENSE FOG ADVISORY UNTIL 10 AM PST THIS MORNING FOR ORZ023-
     ORZ024-ORZ026.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM
     10 PM THIS EVENING TO 4 AM PST MONDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.

In the hours before

Special weather statement, Dec 25, 8:47 AM PST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
847 AM PST FRI DEC 25 2009

ORZ026-251945-
JACKSON COUNTY-
INCLUDING THE CITIES OF...MEDFORD...ASHLAND
847 AM PST FRI DEC 25 2009

...ICY ROADS AND SOME SNOW IN MEDFORD THIS MORNING...

FREEZING FOG HAS PRODUCED ICY ROADS AROUND THE VALLEY THIS
MORNING. IN ADDITION...SNOWFALL WITH ACCUMULATION UP TO A HALF
INCH AROUND THE MEDFORD AIRPORT WILL CREATE SOME VERY SLICK
CONDITIONS.

IF YOU ARE VENTURING OUT THIS MORNING...BE PREPARED FOR SLIPPERY
SURFACES AND HAZARDOUS DRIVING CONDITIONS...ESPECIALLY AROUND THE
MEDFORD AIRPORT.

STAVISH

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 5:03 PM PSTDense Fog AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine17 hr
Dec 25, 2:29 AM PSTSmall Craft Advisory for Hazardous SeasMFR4 days
Dec 25, 2:55 PM PSTDense Fog AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine19 hr

Nearby

High Surf Advisories in Oregon, 2009Every high surf advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.